MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1660
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was bent and kinked approximately 32.5 cm, 136.5 cm and 137.0 cm from the proximal end.The embolization coil was intact with the distal detachment tip (ddt) of the pusher assembly.The friction lock of the introducer sheath was wrinkled.A 0.016¿ pin gauge was unable to be advanced through the friction lock but a 0.015¿ pin gauge passed through the friction lock with a tight fit.The outer diameter of the pusher assembly mid-joint was measured to be approximately 0.0155¿ on average.During functional testing, the introducer sheath was attempted to be unsheathed and was unable to advance past the kinked locations on the pusher assembly; therefore, it was removed distally.After properly reseating the introducer sheath on the mid-joint of the pusher assembly, the smart coil was able to advance out the introducer sheath with minor resistance.Conclusions: evaluation of the returned smart coil revealed a device with a kinked pusher assembly.These pusher kinks were likely a result of forcefully advancing against resistance.Further evaluation revealed the introducer sheath friction lock was wrinkled.As attempts were made to advance and retract the pusher assembly during functional testing, the wrinkling worsened slightly.During dimensional testing, it was found that the introducer sheath friction lock was within specification but felt tight on the pusher assembly mid-joint.If the pusher assembly mid-joint is retracted too far into the introducer sheath friction lock, resistance will likely be experienced during subsequent attempts to advance the pusher assembly.The resistance experienced likely contributed to the kinking of the pusher assembly and the friction lock wrinkling.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure for an iatrogenic pseudoaneurysm of the right femoral artery using penumbra smart coils (smart coils).During the procedure, the physician successfully placed a coil and a smart coil using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance a smart coil within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using new smart coils and additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8136106
Report Number3005168196-2018-02353
Device Sequence Number10808871
Product Code HCG
UDI-Device Identifier00814548014326
UDI-Public00814548014326
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/05/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/13/2022
Device Catalogue Number400SMTSTD1660
Device Lot NumberF78156
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2018
Initial Report FDA Received Date12/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005